Family, Internal Medicine, General Medical Questions/did i have an overdose?

Advertisement


Question
Hello Ms. Cipriano. In January I bought some synthetic weed aka spice for this corner store one night and I went to smoke with some friends. As I took aa big inhale, everything seemed to stop and word started spinning. I was going in and out and my friend said I started to foam out the mouth. When my mother say this she rushed me to the hospital where they hooked me to an ekg machine where I noticed my heartbeat had climbed to over 140 a minute. My question to you miss is when my head was spinning was I close to death or was I was just having a reaction.

I didn't actually buy it, it was given to me by the store clerk so I'm thinking I was something else in it.

Answer
Dear Calvin,

Whenever you inhale a chemical, you are displacing oxygen. In other words, oxygen is being replaced by the inhalant. Our brains need oxygen to survive. Only 3 - 6 minutes without oxygen, and permanent brain damage occurs. Almost immediately after oxygen intake has ceased, brain cells begin to die. Once dead, they are dead forever.

From your description of your encounter, it appears that you were in the process of having a seizure due to an inadequate oxygen supply. Also, your heart's response is another tell-tale sign that your body was without an adequate amount of oxygen to sustain life.

Therefore, the short answer to your question is... Yes. You were close to death.

At a recent conference that I attended, it was brought to our attention to be on the look out for certain symptoms related to synthetic marijuana. Too many people have died from this substance. I would bet that there was nothing added to the batch - just a bad idea to begin with.

Many years ago I lost a friend to an inhalant. I was only in high school and knew nothing about the anatomy and physiology of the brain and circulatory system. I remember the doctors explaining that because of the lack of oxygen, her brain was injured. Like any injury, it swelled. It swelled to the point that she herniated her brain and died. She was only 16 years old. I will never forget that day.

Stay smart! Stay healthy! You have one brain - use it wisely!

Family, Internal Medicine, General Medical Questions

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Pamela M. Cipriano, DNP, APRN

Expertise

My name is Dr. Cipriano. I have a private practice specializing in adult health and wellness. I can answer questions associated with thyroid disease, cardiac disease, pulmonary disease, high blood pressure, muscular aches and pains, cholesterol levels, male/female sexual questions or questions on the sexual organs, gastrointestinal problems, healthy ways to lose weight and maintain a healthy lifestyle, and nearly anything else that pertains to medicine.

Experience

I am on the Medical Staff at a local hospital where I work as a medical/surgical hospitalist as well as in the emergency department. I am certified in critical care and advanced cardiac life support. Prior to becoming a Nurse Practitioner, I was a certified critical care nurse (CCRN).

Organizations
Society of Hospital Medicine American Association of Critical Care Nurses American Association of Nurse Practitioners Connecticut Advance Nurse Practitioner Society

Education/Credentials
Maryville University 2014-2016 Doctor of Nursing Practice University of Connecticut 2007-2011 MSN, Acute Care Track Nurse Practitioner. Board Certified September 2011 Critical Care Certified 2014 Central Connecticut State University 2002-2006 BA Psychology St. Mary's Hospital School of Nursing 1991-1993 Diploma Nursing Registered Nurse

Awards and Honors
Named as a World Wide Leader in Healthcare and was included in the 2013-2014 edition by the International Nurses Association.

©2016 About.com. All rights reserved.